Tennessee, 2018Lightning Strike in Tennessee, May 16, 2018
May 16, 2018 · NWS OHX · 1 event in 1 county or zone
Widely scattered thunderstorms developed during the afternoon hours on May 16, with a report of damage and one minor injury due to lightning in Clay County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed during the afternoon hours on May 16, with a report of damage and one minor injury due to lightning in Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 11:15 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 16, 11:15 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1215 PM CDT Wed May 16 2018
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Showers and thunderstorms across northwest Middle TN continue to
push slowly off to the north and east at update time. High clouds
ahead of this complex are helping to stave off diurnal warming in
this area, which should keep these storms sub-severe through the
noon hour. The rest of Middle TN, however, does not have this
cloud cover. This will allow everyone to quickly warm in the 80s
over the next hour or two, increasing surface based instability
and allowing us to reach convective temps. This afternoon's
convective initiation is going to be outflow boundary dependent,
so nailing down a specific time/area that will see thunderstorms
is pretty difficult. The good news is, there's no organizational
shear to speak of. Storms that develop this afternoon will likely
have to rely on waterloaded updrafts to provide a gusty wind
threat. With freezing levels at 12kft and wet-bulb zeros just
below that, there shouldn't be much, if any hail that reaches the
ground today. So keep your eye to the sky through the afternoon as
we'll just carry a 50-60 PoP and anyone that does see a storm
will likely only have to deal with an hour or two of rain, but
keep in mind there could be some gusty winds with any of these
storms.
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered thunderstorms will continue to develop across Middle TN
all afternoon. With very little storm motion and convective
initiation dependent on outflows, nailing a time for any storm to
affect a terminal will be difficult. Will cover with VCTS where
necessary and amend as storms start to show they will affect a
site. Conditions will remain VFR unless a terminal is directly
impacted by one of this afternoon's storms.
Winds will be light and variable throughout the cycle.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION/AVIATION......Unger
Hazardous weather outlook, May 16, 6:50 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
750 AM CDT Wed May 16 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-171300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
750 AM CDT Wed May 16 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lightning, Clay
- When
- May 16, 1:02 PM CST
- Where
- Clay County, 0.17 mi W of Memorial
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -85.703
Lightning struck a tree which caused a large limb to fall onto a vehicle on Clementsville Road between Moss and Hermitage Springs resulting in one minor injury.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 20181 death · 2 injured · 1 event
- Heat in Arizona, May 16 to 18, 20181 death · 1 event
- Heat in Texas, May 16, 20181 death · 1 event
- Flash Flooding and Flood in Kentucky, May 16, 2018$70,000 · 3 events
- Lightning Strike in Mississippi, May 16, 2018$30,000 · 1 event
- Flooding in West Virginia, May 16 to 21, 2018$1,000 · 13 events
- Flooding in Virginia, May 16 to 17, 20189 events
- Hail in Texas, May 16, 20181.75 in hail · 8 events
- Heavy Rain in California, May 16 to 17, 20187 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 16, 20187 events
- Hail in Kansas, May 16 to 19, 20181.75 in hail · 7 events
- Flash Flooding and Hail in Nevada, May 16 to 17, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760898.